Alert archive / Alabama / Flash Flood Warnings in 2010

Flash Flood Warning 5, NWS Birmingham, AL

March 10, 2010Shelby County, Alabama

NWS Birmingham, AL issued this flash flood warning at Mar 10, 2010, 8:20 PM CST for Shelby County, Alabama. It was in force for 3 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Mar 10, 2010, 8:20 PM CST (02:20 UTC)
Expired
Mar 10, 2010, 11:15 PM CST
In force
3 hr
Issued by
NWS Birmingham, AL
Area
Storm-based polygon
Flood severity
None

County Shelby County, AL

The radar

The Birmingham radar (KBMX), 16 km from the middle of the area, began a volume at 02:19 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Mar 10, 9:00 PM CSTFLASH FLOODPelham, ALSEVERAL PERSONS RESCUED FROM FLOODED TOWNHOMES.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 40 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Birmingham, AL (KBMX), launched 00:00Z, 2.3 hours before the alert went out and 16 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 00:00Z on 2010-03-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 24 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 00:00Z on 2010-03-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 497 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
24 J/kg
Mixed-layer CIN
-265 J/kg
Mixed-layer LCL
510 m above ground
0-6 km bulk shear
43 kt
0-1 km storm-relative helicity
497 m²/s²
0-3 km storm-relative helicity
544 m²/s²
Significant tornado parameter
0.0
Supercell composite
4.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

626 
WGUS54 KBMX 110220
FFWBMX
ALC117-110515-
/O.NEW.KBMX.FF.W.0005.100311T0220Z-100311T0515Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE BIRMINGHAM AL
820 PM CST WED MAR 10 2010

THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SHELBY COUNTY IN CENTRAL ALABAMA...
  THIS INCLUDES THE CITIES OF...WILSONVILLE...PELHAM...MONTEVALLO...
  HELENA...COLUMBIANA...CHELSEA...CALERA...ALABASTER...

* UNTIL 1115 PM CST

* AT 815 PM CST...THE NATIONAL WEATHER SERVICE DETECTED A       
THUNDERSTORM OVER THE WARNED AREA THAT WILL BE CAPABLE OF PRODUCING 
FLASH FLOODING OVER THE NEXT COUPLE OF HOURS.  TRAINING 
THUNDERSTORMS WILL EXACERBATE THE FLOODING PROBLEMS ALREADY OCCURING 
THROUGHOUT THE COUNTY.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO WESTOVER...
  VINCENT...VERIZON MUSIC CENTER AT OAK MOUNTAIN...VANDIVER...
  RIVERCHASE...OAK MOUNTAIN STATE PARK...MOUNT LAUREL...
  MEADOWBROOK...LAKE PURDY...INDIAN SPRINGS VILLAGE...HIGHLAND
  LAKES...HARPERSVILLE...GREYSTONE AND FOWLER LAKE

PRECAUTIONARY/PREPAREDNESS ACTIONS...

ADDITIONAL RAINFALL AMOUNTS OF ONE HALF TO ONE AND A HALF INCHES ARE 
POSSIBLE IN THE WARNED AREA.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE
UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS
SUBJECT TO FLOODING WHEN WATER BEGINS RISING.

&&

TO REPORT SEVERE WEATHER...
CALL 1-800-856-0758.

LAT...LON 3351 8649 3350 8640 3331 8638 3328 8644
      3326 8643 3319 8650 3313 8646 3310 8651
      3303 8652 3303 8657 3308 8662 3308 8688
      3306 8689 3307 8694 3316 8697 3317 8702
      3325 8702 3348 8660 3355 8652 3354 8649

$$

27

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this flash flood warning went out at Mar 10, 5:33 PM CST, 2 hours 47 minutes earlier.

Area forecast discussion, Mar 10, 5:33 PM CST, 2 hours 47 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
533 PM CST WED MAR 10 2010

.UPDATE...FOR 00Z AVIATION.

&&

.DISCUSSION...

GOING TO FOCUS ON THE MAIN CONCERN FOR RIGHT NOW AND THAT IS THE
SEVERE THREAT AS WELL AND CONTINUED FLOODING ACROSS THE AREA.
LOOKING AT SOME MESOSCALE FEATURES ONGOING RIGHT NOW...WE HAVE TWO
MAIN FEATURES THAT WE ARE WATCHING.

THE FIRST IS A STUBBORN BUBBLE HIGH PRESSURE SYSTEM ACROSS THE
NORTHEAST PORTIONS OF THE AREA. THIS BUBBLE HIGH IS PROVIDING TWO
SCENARIOS TO THE REGION. THE FIRST IS THAT IT IS KEEPING THE
NORTHEAST A LITTLE MORE STABLE THAN THE SOUTHWEST. THE SECOND IS
THAT IS PROVIDING SOME EXTRA CONVERGENCE THAT IS RESULTING IN
OVER-RUNNING ACROSS THE NORTH AND EASTERN SECTIONS OF THE CWA. THIS
OVER-RUNNING HAS ALLOWED TRAINING SHOWERS AND THUNDERSTORMS TO
DEVELOP AND PRODUCED VERY LARGE RAINFALL TOTALS ACROSS AREAS
GENERALLY NORTH OF I-20. THESE HAVE BEEN COVERED WITH AREAL FLOOD
WARNINGS. THIS IS DUE TO THE FACT THAT THIS MODERATE TO HEAVY
RAINFALL HAS BEEN FALLING OVER A PERIOD OF 12 PLUS HOURS. WHAT THIS
DOES IS RESULTS IN A SLOWER RISE TO FLOOD LEVELS ACROSS THE AREA.
WHILE THESE ARE NOT FLASH FLOOD WARNINGS...THESE WARNINGS ARE JUST
AS DANGEROUS. IF YOU ENCOUNTER FLOODING PLEASE TURN AROUND AND DO
NOT DROWN. SOME REPORTS OF OVER 4 INCHES OF RAIN CENTERED AROUND
SHELBY COUNTY HAVE FALLEN SINCE MIDNIGHT.

THE SECOND FEATURE IS A FRONTAL BOUNDARY THAT IS CURRENTLY NOW SOUTH
OF A CARROLLTON TO MONTGOMERY LINE. THIS BOUNDARY HAS BEEN SLOWLY
MOVING NORTH. SOUTH OF THIS BOUNDARY TEMPERATURES ARE IN THE UPPER
60S AND LOW 70S. NUMEROUS SUPER CELLS HAVE DEVELOPED IN THIS AREA
AND CROSS OVER THE BOUNDARY. THIS HAS HELPED TO INCREASE THE
ROTATION WITH THE SUPERCELLS THAT DEVELOPED. MOST OF THE CELLS ARE
NORTH OF THE BOUNDARY AND WE WILL LIKELY SEE A WEAKENING TREND OVER
THE NEXT HOUR. HAIL WILL CONTINUE TO BE A THREAT WITH THESE STORMS.
MORE CONVECTION IS EXPECTED TO CONTINUE THIS AFTERNOON. WILL
CONTINUE TO MONITOR AS THIS BOUNDARY SLIDES NORTH.

THIS SYSTEM AND AIRMASS WILL SLIDE ACROSS THE SOUTHEAST
TONIGHT...WHILE THE SECOND MORE AGGRESSIVE DRYLINE WORKS INTO THE
WESTERN PORTION OF THE AREA OVERNIGHT. MODELS ARE NOW INDICATING
THAT THIS WILL CONTINUE TO IMPACT THE AREA THROUGH THE MORNING
HOURS...SO RAISED POPS QUITE A BIT THURSDAY MORNING. STILL MAY SEE
DEVELOPMENT FRIDAY AFTERNOON AS THE MAIN COLD FRONT WORKS THROUGH
ACROSS THE EAST. SOME DRIZZLE OR LIGHT RAIN POSSIBLE SATURDAY BEFORE
FINALLY CLEARING SUNDAY.

&&

.AVIATION...00Z TAF DISCUSSION.

AVIATION PROBLEMS WILL PERSIST THROUGH AT LEAST MIDNIGHT AS SHOWERS
AND THUNDERSTORMS CONTINUE TO STREAM NORTHWARD.  EXCESSIVE RAINFALL
AROUND ALL OF CENTRAL ALABAMA HAS ALSO SEEN WATER OVER MANY
TAXIWAYS...ESPECIALLY HERE AT EET...SO BE MINDFUL OF ALL OF THE
WATER ON THE GROUND.

HAVE DECIDED TO GO WITH AN OVERALL MVFR SET UP...AND WILL AMEND FOR
TS AS WARRANTED THROUGH THE EVENING HOURS...WITH LIKELY IFR CIGS AND
VIS IN AND AROUND HEAVIER RAINS AND TS.

WINDS HAVE NOT BEEN A BIG PROBLEM...THOUGH A FEW GUSTS TO 25 AROUND
THE AREA HAVE BEEN REPORTED. WITH A SIGNIFICANT BOUNDARY DRAPED
ACROSS CENTRAL ALABAMA FROM KEUF TO KTOI TO K7A2...WINDS NORTH OF
THAT LINE ARE OUT OF THE EAST...AND SOUTHERLY FLOW SOUTH OF THAT
BOUNDARY.

27

&&

.BMX WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH THROUGH LATE TONIGHT FOR THE FOLLOWING
COUNTIES: AUTAUGA...BARBOUR...BIBB...BLOUNT...BULLOCK...
CALHOUN...CHAMBERS...CHEROKEE...CHILTON...CLAY...CLEBURNE...
COOSA...DALLAS...ELMORE...ETOWAH...FAYETTE...GREENE...HALE...
JEFFERSON...LAMAR...LEE...LOWNDES...MACON...MARENGO...MARION...
MONTGOMERY...PERRY...PICKENS...PIKE...RANDOLPH...RUSSELL...
SHELBY...ST. CLAIR...SUMTER...TALLADEGA...TALLAPOOSA...
TUSCALOOSA...WALKER...WINSTON.

&&

16/27
Hazardous weather outlook, Mar 10, 5:08 PM CST, 3 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
508 PM CST WED MAR 10 2010

ALZ011>015-017>050-111300-
AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE-
CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE-
JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY-
PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA-
TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON-
508 PM CST WED MAR 10 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE...TONIGHT.

HEAVY RAIN WILL REMAIN POSSIBLE ACROSS ALL OF CENTRAL ALABAMA THROUGH
TONIGHT.  PLEASE REFER TO ONGOING FLASH FLOOD WATCH AND WARNING
STATEMENTS FOR ADDITIONAL DETAILS.

THERE IS A THREAT OF SEVERE THUNDERSTORMS ACROSS A LARGE PORTION OF
CENTRAL ALABAMA.  THIS SEVERE WEATHER THREAT COULD LAST AS LATE AS
MIDNIGHT.  THE HIGHEST THREAT...INCLUDING A SMALL TREAT OF
TORNADOES...IS IN THE WESTERN AND SOUTHERN SECTIONS OF CENTRAL
ALABAMA.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT MAY BE
NECESSARY THIS AFTERNOON AND TONIGHT.

61

In the hours before

Local storm report, Mar 10, 5:46 PM CST, 2 hours 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
546 PM CST WED MAR 10 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0515 PM     HAIL             BIRMINGHAM              33.53N 86.80W
03/10/2010  E0.25 INCH       JEFFERSON          AL   AMATEUR RADIO

            PEA SIZE HAIL REPORTED AT TRINITY MEDICAL CENTER ON
            MONTCLAIR ROAD.

0516 PM     FLOOD            8 NE TALLADEGA          33.51N 86.00W
03/10/2010                   TALLADEGA          AL   EMERGENCY MNGR

            NUMEROUS REPORTS OF FLOODING IN THE MUNFORD AREA
            APPROXIMATELY 8 MILES NORTHEAST OF TALLADEGA...INCLUDING
            THE COMMUNITIES OF STEMLEY...RENFROE AND MOXLEY
            CROSSROADS.

&&
Local storm report, Mar 10, 5:52 PM CST, 2 hours 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
552 PM CST WED MAR 10 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0345 PM     HAIL             WETUMPKA                32.54N 86.20W
03/10/2010  E0.25 INCH       ELMORE             AL   EMERGENCY MNGR

            PEA SIZE HAIL ALONG HWY 231 IN WETUMPKA.

0350 PM     FLOOD            HELENA                  33.29N 86.85W
03/10/2010                   SHELBY             AL   LAW ENFORCEMENT

            HELENA PD REPORTS NUMEROUS ROADS FLOODED AND CLOSED
            THROUGHOUT HELENA.

&&
Local storm report, Mar 10, 6:11 PM CST, 2 hours 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
611 PM CST WED MAR 10 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0550 PM     FLOOD            8 NE TALLADEGA          33.51N 86.00W
03/10/2010                   TALLADEGA          AL   EMERGENCY MNGR

            FLOODING JUST NORTH OF MUNFORD ON MCAFFEE RD AT RITCHIE
            TOWN RD.

0550 PM     FLOOD            5 N TALLADEGA           33.50N 86.10W
03/10/2010                   TALLADEGA          AL   EMERGENCY MNGR

            911 REPORTS BRIDGE WASHED OUT AT JACKSON TRACE RD AND
            PINE HILL RD.

&&
Local storm report, Mar 10, 6:14 PM CST, 2 hours 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
614 PM CST WED MAR 10 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0605 PM     HAIL             CUSSETA                 32.78N 85.31W
03/10/2010  E0.50 INCH       CHAMBERS           AL   PUBLIC

            PUBLIC REPORT OF DIME SIZE HAIL IN CUSSETA.

&&
Local storm report, Mar 10, 6:44 PM CST, 1 hour 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
644 PM CST WED MAR 10 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0630 PM     HAIL             1 E WARD                32.36N 88.26W
03/10/2010  E0.75 INCH       SUMTER             AL   FIRE DEPT/RESCUE

            CUBA VFD REPORTS PENNY SIZE HAIL 3/4 MILE EAST OF WARD ON
            CR 9.

&&
Local storm report, Mar 10, 7:01 PM CST, 1 hour 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
701 PM CST WED MAR 10 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0650 PM     HAIL             4 SE CUBA               32.40N 88.33W
03/10/2010  E1.00 INCH       SUMTER             AL   FIRE DEPT/RESCUE

            CUBA VFD REPORTS QUARTER SIZE HAIL AT JCT HWY 17 AND CR
            42.

&&

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 10, 6:21 PM CSTSevere Thunderstorm WarningBMXSumter39 min
Mar 10, 6:24 PM CSTSevere Thunderstorm WarningBMXPickens, Sumter46 min
Mar 10, 6:54 PM CSTSevere Thunderstorm WarningBMXGreene, Sumter51 min
Mar 10, 7:40 PM CSTRiver Flood WarningBMXChilton, Coosa, Elmore, Shelby, Talladega42 hr
Mar 10, 7:49 PM CSTTornado WarningBMXGreene, Sumter9 min
Mar 10, 7:56 PM CSTRiver Flood WarningBMXAutauga, Dallas, Elmore, Lowndes, Montgomery5 days
Mar 10, 7:57 PM CSTSevere Thunderstorm WarningBMXGreene, Sumter41 min
Mar 10, 8:34 PM CSTRiver Flood WarningBMXJefferson, Tuscaloosa, Walker48 hr
Mar 10, 8:38 PM CSTRiver Flood WarningBMXGreene, Hale, Marengo, Sumter, Tuscaloosa36 hr
Mar 10, 8:38 PM CSTRiver Flood WarningBMXGreene, Hale, Marengo6 days
Mar 10, 8:44 PM CSTRiver Flood WarningBMXGreene, Hale, Marengo, Sumter6 days
Mar 11, 12:25 AM CSTAreal Flood AdvisoryBMXPike2 hr
Mar 11, 1:45 AM CSTRiver Flood WarningBMXChambers, Elmore, Macon, Randolph, Tallapoosa8 hr
Mar 11, 2:44 AM CSTFlash Flood WarningBMXLamar3 hr
Mar 11, 5:06 AM CSTAreal Flood AdvisoryBMXFayette, Greene, Hale, Marengo, Marion, Pickens and 4 more3 hr
Mar 11, 8:29 AM CSTRiver Flood WarningBMXGreene, Hale, Marengo, Pickens, Sumter29 hr
Mar 11, 8:48 AM CSTRiver Flood WarningBMXSumter5 days
Mar 11, 9:01 AM CSTRiver Flood WarningBMXElmore, Montgomery4 days
Mar 11, 9:05 AM CSTRiver Flood WarningBMXAutauga, Dallas, Lowndes71 hr
Mar 11, 9:05 AM CSTRiver Flood WarningBMXDallas3 days
Mar 11, 9:07 AM CSTRiver Flood WarningBMXDallas, Perry35 hr

Nearby

Flash Flood Warnings in Alabama, 2010Every flash flood warning in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.